A rare presentation of multi-drug induced Long QT syndrome misdiagnosed as epilepsy
Keywords:
Torsades de pointes, Seizure, Sudden cardiac arrest, Levetiracetam, FluoxetineAbstract
Background: Multidrug-induced long QT syndrome is a serious heart rhythm disorder where multiple medications prolong the QT interval on an electrocardiogram, increasing the risk of a potentially fatal arrhythmia. Long QT syndrome is characterised by heart rate corrected QT interval prolongation and life-threatening arrhythmias, such as polymorphic ventricular tachycardia, Torsades de pointes leading to syncope and sudden death. Case: 21-year-old woman required resuscitation from an apparent cardiac arrest that had occurred after status epilepticus. The woman was diagnosed with long QT syndrome, cardiac channelopathy. She had a long history of syncope, seizure and palpitations. Family history was non-contributory. Home medications included levetiracetam 500 milligrams orally twice and fluoxetine 20 milligrams orally once a day which the patient reported non-compliance with. Levetiracetam is a widely used anti-epileptic medication secondary to its favorable safety profile. To our knowledge, there are few other case reports documenting torsades de pointes after levetiracetam administration, and specifically our case report will be the first documenting cardiac arrest after multidrug administration. Long QT syndrome is not often included in the differential diagnosis of epileptic and non-epileptic seizures. Early recognition of the syndrome is very important because of prognostic and therapeutic consequences. Conclusion: Although no hereditary cause was confirmed, this case represents Torsades de Pointes triggered by multiple medications—including long-term low-dose carbamazepine, fluoxetine, diazepam, and high-dose levetiracetam—on a background of probable Romano–Ward syndrome or predisposition to QT prolongation. The arrhythmia progressed to cardiac arrest, requiring ICD implantation.
In the MNUMS Digital Library
Downloads
Published
Issue
Section
License
Articles in this journal are published under the Creative Commons Attribution 4.0 International License (CC BY 4.0). Anyone may copy, distribute and adapt the work, provided the authors and the source are properly credited. Copyright remains with the authors.
